An accidental death caused by the combined use of a new designer drug, 4-methylmethcathinone (mephedrone), and heroin is reported. A 22-year-old Caucasian male was found unresponsive in his living quarters and was transported to the hospital where he died. During autopsy, needle marks were found along the decedent's lower legs and ankles. Investigators discovered the decedent and his roommate had been using "Black Tar" heroin and mephedrone. Routine toxicological analysis detected morphine in the decedent's blood at 0.06 mg/L. Additionally, 6-acetylmorphine, morphine, codeine, and doxylamine were detected in his urine. A designer drug screen, employing a basic liquid-liquid extraction followed by pentafluropropionic anhydride derivatization, was used to isolate mephedrone from both blood and urine specimens. The derivatized extracts were analyzed by gas chromatography- mass spectrometry (GC-MS) operating in full-scan mode. Quantitative analysis of mephedrone was performed by GC-MS operating in selective ion monitoring mode using methamphetamine-d(14) as an internal standard. Mephedrone was confirmed in the decedent's blood and urine at 0.50 and 198 mg/L, respectively. The physiological and pharmacological effects of mephedrone and any associated toxicity have not been reported. However, because of its structural similarities with methcathinone and the high concentration in the decedent's blood, the overall contribution of mephedrone to the death could not be minimized. Therefore, the medical examiner reported the cause of death as multiple-drug toxicity and the manner of death as accidental.